Alert archive / Tennessee / Tornado Warnings in 2020
Tornado Warning 12, NWS Nashville, TN
NWS Nashville, TN issued this tornado warning at Mar 20, 2020, 11:24 AM CDT for Overton County, Putnam County, Tennessee. It was in force for 18 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 20, 2020, 11:24 AM CDT (16:24 UTC)
- Expired
- Mar 20, 2020, 11:42 AM CDT
- In force
- 18 min
- Issued by
- NWS Nashville, TN
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.0 in
Counties Overton County, TN, Putnam County, TN
The radar
The Nashville radar (KOHX), 108 km from the middle of the area, began a volume at 16:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 20, 11:26 AM CDT | FUNNEL CLOUD | 5 N Algood, TN | FUNNEL CLOUD REPORTEDLY VIEWED OFF TO THE NORTH OF BEN MASON ROAD |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 4.4 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 131 J/kg
- Mixed-layer CIN
- -41 J/kg
- Mixed-layer LCL
- 757 m above ground
- 0-6 km bulk shear
- 65 kt
- 0-1 km storm-relative helicity
- 436 m²/s²
- 0-3 km storm-relative helicity
- 475 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 2.2
The text
As transmitted.
771
WFUS54 KOHX 201624
TOROHX
TNC133-141-201700-
/O.NEW.KOHX.TO.W.0012.200320T1624Z-200320T1700Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Nashville TN
1124 AM CDT Fri Mar 20 2020
The National Weather Service in Nashville has issued a
* Tornado Warning for...
Central Overton County in Middle Tennessee...
North central Putnam County in Middle Tennessee...
* Until noon CDT.
* At 1124 AM CDT, a severe thunderstorm capable of producing a
tornado was located 7 miles north of Algood, or 9 miles southwest
of Livingston, moving east at 30 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This dangerous storm will be near...
Livingston around 1140 AM CDT.
Other locations impacted by this tornadic thunderstorm include
Rickman.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3623 8549 3635 8549 3640 8518 3622 8516
TIME...MOT...LOC 1624Z 266DEG 26KT 3630 8546
TORNADO...RADAR INDICATED
HAIL...0.00IN
$$
Shamburger2 follow-up statements
671
WWUS54 KOHX 201629
SVSOHX
Severe Weather Statement
National Weather Service Nashville TN
1129 AM CDT Fri Mar 20 2020
TNC141-201638-
/O.CAN.KOHX.TO.W.0012.000000T0000Z-200320T1700Z/
Putnam TN-
1129 AM CDT Fri Mar 20 2020
...THE TORNADO WARNING FOR NORTH CENTRAL PUTNAM COUNTY IS
CANCELLED...
The tornadic thunderstorm which prompted the warning has moved out
of the warned area. Therefore, the warning has been cancelled.
LAT...LON 3627 8545 3634 8545 3640 8518 3625 8516
TIME...MOT...LOC 1628Z 266DEG 26KT 3630 8542
$$
TNC133-201700-
/O.CON.KOHX.TO.W.0012.000000T0000Z-200320T1700Z/
Overton TN-
1129 AM CDT Fri Mar 20 2020
...A TORNADO WARNING REMAINS IN EFFECT UNTIL NOON CDT FOR CENTRAL
OVERTON COUNTY...
At 1128 AM CDT, a severe thunderstorm capable of producing a tornado
was located 8 miles southwest of Livingston, or near Rickman, moving
east at 30 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This tornadic thunderstorm will remain over mainly rural areas of
central Overton County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3627 8545 3634 8545 3640 8518 3625 8516
TIME...MOT...LOC 1628Z 266DEG 26KT 3630 8542
TORNADO...RADAR INDICATED
HAIL...0.00IN
$$
Shamburger667
WWUS54 KOHX 201642
SVSOHX
Severe Weather Statement
National Weather Service Nashville TN
1142 AM CDT Fri Mar 20 2020
TNC133-201652-
/O.CAN.KOHX.TO.W.0012.000000T0000Z-200320T1700Z/
Overton TN-
1142 AM CDT Fri Mar 20 2020
...THE TORNADO WARNING FOR CENTRAL OVERTON COUNTY IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore, the warning has been cancelled.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Nashville.
LAT...LON 3627 8545 3634 8545 3640 8518 3625 8516
TIME...MOT...LOC 1641Z 266DEG 26KT 3631 8529
$$
ShamburgerWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Nashville, TN wrote its last area forecast discussion before this tornado warning went out at Mar 20, 11:01 AM CDT, 23 minutes earlier.
Area forecast discussion, Mar 20, 11:01 AM CDT, 23 minutes before
Area Forecast Discussion National Weather Service Nashville TN 1101 AM CDT Fri Mar 20 2020 .UPDATE... FOR MORNING DISCUSSION. && .DISCUSSION... ...Heavy downpours may cause localized flooding... As of 1050 AM CDT, scattered showers and a couple of thunderstorms were detected over the Mid State, and coverage was increasing rapidly from the southwest. The atmosphere remained warm and humid with temps around 70 and dew points in the 60s. The morning upper air plot here at OHX showed more than 1.5 inch precipitable water in the atmosphere. Recent downpours have produced rainfall rates well over 1 inch per hour. Our area will remain in a warm sector through today, with high coverage of showers along with scattered thunderstorms. The morning maps showed low pressure over the Great Lakes with a trailing cold front down to the Mo Bootheel. This front will approach our northwest counties just after lunchtime, but as the front stretches out in a more east to west fashion and becomes more parallel to upper level winds, the movement of the front will become very slow. The slow movement of the front along with a series of southern steam upper level impulses will keep on and off showers and scattered thunderstorms going through the day, and into the evening as well. Recent radar and satellite loops show clusters of heavier showers and storms with cool cloud tops over West TN and MS. This activity is lifting northeastward, and will continue to spread up across Middle TN today. The forecast will be updated to include mention of heavy rainfall and our Haz Wx Outlook will include localized flooding potential. Rainfall rates will continue to exceed 1 and possibly 2 inches per hour in the heaviest downpours, especially across the southeast half of our area. A few strong thunderstorms could also occur. These could contain wind gusts of 40-50 mph. The latest NAM shows lighter some shower activity lingering well into the night behind the cold front. && .AVIATION... 12Z TAF DISCUSSION. A cold front will work slowly across the terminals today with scattered showers ahead of it. High res models show shower activity west of CKV, but affecting the other taf sites. There could be enough instability this afternoon for CSV to experience a storm. Cigs today should mainly be VFR, but brief periods of MVFR will be possible. Behind the front, winds will shift to the NW and slowly relax from 10 kts to closer to 5 kts. Models have another MVFR (IFR at CSV) cloud deck move in around or after 21/00z for the remainder of the forecast period. && .OHX WATCHES/WARNINGS/ADVISORIES... NONE. && DISCUSSION......13 AVIATION........Shamburger
Hazardous weather outlook, Mar 20, 11:04 AM CDT, 20 minutes before
Hazardous Weather Outlook National Weather Service Nashville TN 1104 AM CDT Fri Mar 20 2020 TNZ005>011-023>034-056>066-075-077>080-093>095-211615- Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston- Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith- Jackson-Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson- Maury-Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford- Coffee-Warren-Grundy-Van Buren-Wayne-Lawrence-Giles- 1104 AM CDT Fri Mar 20 2020 This Hazardous Weather Outlook is for portions of Middle Tennessee. .DAY ONE...This Afternoon and Tonight Showers and scattered thunderstorms are expected today and this evening. Heavy downpours could cause some brief, localized flooding. Stronger thunderstorms could produce wind gusts over 40 mph. .DAYS TWO THROUGH SEVEN...Saturday through Thursday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter reports of any flooding or strong winds would be appreciated. 13
In the hours before
Special weather statement, Mar 20, 10:08 AM CDT, 1 hour 16 minutes before
Special Weather Statement
National Weather Service Nashville TN
1008 AM CDT Fri Mar 20 2020
TNZ028>030-201545-
Wilson TN-Trousdale TN-Smith TN-
1008 AM CDT Fri Mar 20 2020
...SIGNIFICANT WEATHER ADVISORY FOR SMITH...NORTHEASTERN WILSON AND
SOUTHERN TROUSDALE COUNTIES UNTIL 1045 AM CDT...
At 1008 AM CDT, Doppler radar was tracking a strong thunderstorm
near Tuckers Crossroads, or 5 miles northeast of Lebanon, moving
east at 30 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Lebanon, Carthage, Hartsville, Gordonsville, South Carthage, Tuckers
Crossroads, Dixon Springs, Pleasant Shade and Dickerson Chapel
Recreation Area.
This includes Interstate 40 between mile markers 256 and 258.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3620 8629 3630 8631 3641 8609 3641 8586
3617 8585
TIME...MOT...LOC 1508Z 263DEG 27KT 3626 8622
ShamburgerSpecial weather statement, Mar 20, 11:11 AM CDT, 13 minutes before
Special Weather Statement National Weather Service Nashville TN 1111 AM CDT Fri Mar 20 2020 TNZ031>033-201700- Putnam TN-Overton TN-Jackson TN- 1111 AM CDT Fri Mar 20 2020 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL OVERTON...SOUTHEASTERN JACKSON AND NORTH CENTRAL PUTNAM COUNTIES UNTIL NOON CDT... At 1110 AM CDT, Doppler radar was tracking a strong thunderstorm near Gainesboro, moving east at 35 mph. Winds in excess of 40 mph will be possible with this storm. Locations impacted include... Livingston, Gainesboro, Crawford, Rickman and Cummins Falls State Park. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3624 8511 3625 8565 3638 8565 3646 8516 TIME...MOT...LOC 1610Z 266DEG 30KT 3633 8556 Shamburger
The office that day
Everything else NWS Nashville, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 20, 3:22 AM CDT | Special Weather Statement | OHX | Stewart | 23 min |
| Mar 20, 3:53 AM CDT | Special Weather Statement | OHX | Cheatham | 37 min |
| Mar 20, 10:08 AM CDT | Special Weather Statement | OHX | Smith | 37 min |
| Mar 20, 11:11 AM CDT | Special Weather Statement | OHX | Overton | 49 min |
| Mar 20, 11:47 AM CDT | Special Weather Statement | OHX | Fentress | 43 min |
| Mar 20, 12:10 PM CDT | Tornado Warning | OHX | Fentress | 24 min |
| Mar 20, 12:12 PM CDT | Special Weather Statement | OHX | Sumner | 48 min |
| Mar 20, 12:39 PM CDT | Special Weather Statement | OHX | Macon | 66 min |
| Mar 20, 12:57 PM CDT | Flash Flood Watch | OHX | Bedford, Cannon, Coffee, Cumberland, Davidson, DeKalb and 20 more | 7 hr |
| Mar 20, 1:22 PM CDT | Special Weather Statement | OHX | Putnam | 23 min |
| Mar 20, 1:43 PM CDT | Areal Flood Advisory | OHX | Perry, Wayne | 3 hr |
| Mar 20, 3:48 PM CDT | Areal Flood Advisory | OHX | Davidson, Rutherford, Wilson | 3 hr |
| Mar 20, 4:37 PM CDT | River Flood Advisory | OHX | Davidson | 8 days |
| Mar 20, 4:55 PM CDT | River Flood Advisory | OHX | Davidson | 34 hr |
Nearby
Tornado Warnings in Tennessee, 2020Every tornado warning in 2020Tornadoes in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.